Tumor lysis syndrome (TLS) can be a complication of having chemotherapy.
It can be a very serious and sometimes life-threatening complication most commonly occurring after chemotherapy treatment in patients with leukemia or high grade lymphoma.
"It is most common during treatment for high grade lymphoma or acute leukaemia. When the cancer drugs kill off the cancer cells, the body breaks down the dead cells.
... Chemicals in the cells are suddenly released into your blood. So the normal balance of chemicals circulating in your blood suddenly changes. Chemicals such as potassium, sodium, phosphates and urea have to be kept within very tight limits in your bloodstream to keep you healthy. Abnormal levels of these chemicals can upset your heart rhythm and the way your kidneys work."
Medscape - a technical definition - "What is tumor lysis syndrome?
There's no good definition, but we can define it as metabolic derangement produced by rapid tumor breakdown as a consequence of therapy. It's characterized by hyperuricemia due to deoxyribonucleic acid (DNA) breakdown, hyperkalemia because of cytosol breakdown, hyperphosphatemia because of protein breakdown, and hypocalcemia secondary to the hyperphosphatemia.
As phoshate level goes up, serum calcium goes down. These derangements can result in acute renal failure secondary to urate nephropathy but also due to xanthine nephropathy. Also, calcium phosphate can contribute to renal failure.
Cardiac dysrhythmias can occur secondary to hyperkalemia and hypocalcemia, molecular symptoms such as cramps can occur secondary to hypocalcemia, and there can be sudden death from hyperkalemia or hypocalcemia." - Medscape (free login required.)